Alert archive / Maine / Gale Watches in 2021

Gale Watch 20, NWS Gray, ME

July 8, 2021

NWS Gray, ME issued this gale watch at Jul 8, 2021, 4:04 AM EDT. It took effect at Jul 9, 2021, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 4:04 AM EDT (08:04 UTC)
In effect from
Jul 9, 2021, 2:00 PM EDT
Expired
Jul 9, 2021, 3:36 AM EDT
In force
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jul 7, 10:35 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 10:35 PM EDT, 5 hours 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Gray ME
1035 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Low pressure will form along a cold front Thursday bringing
potentially heavy rain Thursday night into Friday morning with a
focus on the mountains. Tropical Storm Elsa will be in the
vicinity of Cape Cod Friday, accelerating towards Nova Scotia
Friday night potentially bringing another round of heavy
rainfall. Drying trend is expected over the weekend as weak high
pressure builds over the Northeast. Ridging is expected to
continue to build into midweek next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1030 PM Update...Little change to the going forecast at this
time. Have blended in the HRRR a bit more to take in account for
the possibility of thunder with heavy downpours moving into
southwestern NH between 06z and 08z. Severe weather is not
expected with this but of the line survives there could be some
torrential downpours and frequent lightning.

610 PM Update...Have updated the forecast, mainly for PoPs based
on latest trends in observational data. A couple of storms may
occasionally hug the NH/MA border for another hour or two but
forcing for ascent will remain rather weak across the rest of
the forecast area this evening so have lowered PoPs. The only
caveat is the last few runs of the HRRR which bring a convective
line into SW NH around 06-07z. This is an outlier at this time,
with the convection across western PA having a long way to go to
get here. Will monitor trends regardless.

Previously...

A frontal boundary is currently draped near the NH/MA border with
lowering dewpoints and ample cloud cover to the north of the
boundary covering much of the forecast area. This boundary is
providing a focus for thunderstorms that are currently developing
near Albany, New York and similar to yesterday strong to severe
storms are expected to develop through this evening primarily south
of the NH/MA border into southern New England. Latest RAP
analysis does bring 500 to 1000 J/kg of MLCAPE into extreme
southern New Hampshire along with about 35 knots of effective
shear. Given the latest radar and satellite trends the window
for strong to severe storms is closing across southern New
Hampshire but cannot rule out a couple strong storms here
through sunset this evening. Further north instability drops off
quickly limiting the chances for thunder north of a line from
KEEN to KPSM with isolated scattered showers over the southern
third of the area through this evening.

Convection will wane after sunset with the stalled frontal boundary
sinking south over southern New England tonight. Cooler and drier
air will work into the area overnight from the north allowing for
lows to drop into the ow 50s north to low 60s south. Renewed
chances for rain will increase across south New Hampshire during
the pre-dawn hours as an mid level trough approaches from the
west acting upon the frontal boundary.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Frontal boundary will be stalled across southern New England
Thursday morning with waves of low pressure tracking along the
boundary. Aloft, a trough at 500 mb will be moving through the
Great Lakes with attendant surface low tracking through the St
Lawrence Valley through Thursday night. This low will lift the
stalled boundary northward as a warm front while drawing in deep
tropical moisture from Elsa with PWATs approaching 1.75 to 2
inches by Thursday evening. Expect Thursday to start off
relatively cool and cloudy with chances for rain to increase
from west to east into Thursday afternoon. Highs will generally
be in the 60s with some low 70s across southern New Hampshire.

As mentioned in previous discussions the ingredients remain for
a predecessor moderate to heavy rain event Thursday afternoon
into Friday morning. Now that we are deeper into the window of
mesoscale models there is an emerging consensus that the
heaviest rain will be focused our west and north across the
Adirondacks into southeast Quebec as the 500 mb trough tries to
go negative tilt. Current QPF forecast for Thursday through
Thursday night, before the arrival of Elsa, ranges for around a
half inch near the coast to 1.5 inches in the mountains.
However, there is still some room for this axis of heaviest rain
to shift and for more details regarding dynamics, rainfall
rates, and hydrologic concerns please see the Hydrology section
below.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
All eyes shift towards the tropical storm Elsa as we head into
the early portions of the extended forecast. 12Z operational and
ensemble solutions suggest a continued westward shift in the
track of Elsa as it move up the southern New England coastline
Friday morning with the 12Z Euro remaining at the western
portion of the track envelop. Bands of heavy showers will enter
the region during the day. High precipitable water values as
well as a strong and dynamic jet aloft may lead to very high
rainfall rates Friday and Friday evening as the system tracks
along or near the coast of New Hampshire and Maine. Precipitable
water values are expected to exceed 2 inches over southern areas
for a period on Friday.

This early season tropical system may allow for flash flooding
to occur over portions of the region. The highest threat
locations will be dependent on the exact track of the system.
Heavy showers will continue into the early evening hours as the
system exits into eastern Maine and the Canadian Maritimes.
Plenty of low level moisture in its wake may allow for patchy
fog to develop.

Gusty winds will accompany the system. The Euro ensemble mean
continues to show the highest wind gusts along the Midcoast
region of Maine. Winds may gust over 35 mph in this region,
however this is highly dependent on the storm track.

A lingering trough to our west may allow for a few scattered
showers for the remainder of the night, however rainfall
intensity should be diminishing during the period.

Relatively dry conditions will enter the region over the
weekend as a weak ridge of high pressure builds in from Canada.
Thereafter, a slow moving trough will approach the region during
the early to midweek period, allowing for scattered showers to
start out the week.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Short Term...Mainly VFR tonight with relatively high cigs,
although cigs may lower to MVFR at KLEB and KHIE in the pre-dawn
hours as rain develops from west to east. VFR with transitions
to MVFR and then to IFR/LIFR through the day Wednesday as rain
continues to spread west to east with IFR/LIFR likely persisting
into Friday morning.

Long Term...LIFR conditions in low clouds and heavy rainfall on
Friday as Elsa crosses the region. There could be a few rumbles
of thunder. Gusty winds are possible, mainly along the Midcoast
region such as KRKD. Fog will develop during the evening hours.
Conditions will improve by Saturday morning to VFR. A few
showers are possible at times on Saturday, but otherwise
primarily VFR conditions are expected Saturday through early
next week.

&&

.MARINE...
Short Term...Winds and seas will remain below SCA thresholds
through Thursday night. Easterly winds will increase Thursday,
but will generally stay at or below 20 kts Thursday afternoon
as low pressure tracks through the St Lawrence Valley and Elsa
approaches form the south.

Long Term...Tropical Storm Elsa is expected to pass through the
Gulf of Maine Friday afternoon and evening, possibly bringing
strong gusty winds to the waters Friday afternoon and evening.
Seas will build as the storm approaches. Both the height of the
seas and strength of the winds will depend on the exact track of
the storm, which remains uncertain at this time. A broad trough
will cross the waters on Saturday, with ridging building in on
Sunday through early next week.

&&

.HYDROLOGY...
The potential for localized flash flooding is
possible late Thursday into Friday, especially on Friday as
moisture from TC Elsa advects into the region. The river flood
threat is low as ongoing drought conditions have lowered
streamflows and area watersheds have large storage capacity. All
large scale models show mid/upper level trough deepening to our
west and our mid level flow shifting from zonal to SW on
Thursday. Showers will increase in coverage as the deeper
moisture arrives over the region. Heating could support higher
rainfall rates > 3"/hour in any scattered thunderstorms as PWATs
climb to 1.75". By Thursday night the anticyclone curved 250 mb
jet of 80-100 kt will be located across southern Canada,
placing the right rear quadrant over VT/NH and NW ME.
Meanwhile the developing nose of the 850 mb jet around 40 kt
will move into NH by early Friday morning.

The upper and mid level flows become more southerly Thursday
night with PWATs approaching 2.0" (>90th percentile for early
July, almost 2 SDs above normal). In our favor is the
decreasing thunderstorm cover overnight, however any
thunderstorms (even in modest instability) could easily support
torrential high rainfall rates (>5"/hr instantaneous rates).
Best rain chances during Thursday night into Friday morning will
be associated with the coverage on heavy rain on the Midcoast.
Other models keep Elsa further offshore pulling portions of the
forecast area under subsidence. This would limit rainfall
amounts for much of southern and eastern Maine. Event total
rainfall will be dependent on convection development on
Thursday/Thursday night, and then the ultimate track of Elsa for
Friday. Will favor highs amounts in NH/NW ME on
Thursday/Thursday night given better dynamics with the upper
level jet, and for Friday having the highest QPF along the
coast.

Will follow HPC and WPC guidance at this stage favoring their
Elsa track. Any slight shift in Elsa's track could increase or
decrease rainfall totals.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster/Schroeter
SHORT TERM...Schroeter
LONG TERM...Cannon
Hazardous weather outlook, Jul 7, 10:50 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1050 PM EDT Wed Jul 7 2021

NHZ005-007>013-015-090300-
Southern Grafton-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
1050 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

A few thunderstorms are possible overnight, especially between 2 am
and 5 am. Some of these storms could produce torrential downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to locally heavy rainfall is possible Thursday into Friday
as tropical moisture interacts with a stalled front. Tropical Cyclone Elsa
is expected to pass along or just off the New Hampshire and Maine
coastlines late Friday, potentially bringing another round of
moderate to heavy rain Friday afternoon and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>004-006-090300-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Carroll-
1050 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to locally heavy rainfall is possible Thursday into Friday
as tropical moisture interacts with a stalled front. Tropical Cyclone Elsa
is expected to pass across the New Hampshire and Maine coastlines
late Friday, potentially bringing another round of moderate to heavy
rain Friday afternoon and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-090300-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1050 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical Storm Elsa will approach the Gulf of Maine on Friday.
Southerly winds are expected to increase on Friday, particularly off
the Midcoast region of Maine.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-090300-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
1050 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to locally heavy rainfall is possible Thursday into Friday
as tropical moisture interacts with a stalled front. Tropical Cyclone Elsa
is expected to pass near the New Hampshire and Maine coastlines late
Friday, potentially bringing another round of moderate to heavy rain
Friday afternoon and Friday night.

Large breaking waves are also possible from Friday afternoon through
Saturday morning due to the system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:09 AM EDTFlash Flood WatchGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more39 hr
Jul 8, 2:35 PM EDTHigh Surf AdvisoryGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York44 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.